CHANGING DIAGNOSIS

Hi all, Took hubby to the neuro yesterday for her to test whether or not the sinemet is helping or not. She gave him the lower dose of what he is on and then after an hour decided the med does not make a difference in his condition and I disagree. She wants me to take him off of it completely, slowly. I am ready to have a fit, since there was a huge difference in him when he started it. Supposedly the sinemet does not help anyone with PSP but in his case I saw a difference. I don't know what to do, since there is no one here in Ocala who can handle his supposed PSP. READY TO SCREAM.

Auddonz (Audrey)

16 Replies

oldestnewest
  • Tell his Dr. that If for no other reason than your own sanity, you would like him to continue on the drug. You feel like you do see some improvement perhaps under assessment standards but improvement none-the-less. Some of the more serious side effects is dizziness (thus loss of balance) difficult urination and heart problems....If you don't find him with these problems, and you feel like he is really benefiting....talk to his gp. They may be more sympathetic than a neuro.

    Good Luck,

    AVB

  • abirke, I will try it for a few days, I am supposed to reduce it every 3 days but if I see the slightest sign of change and I mean not not doing as well as he was, I will put him back on the original dose and not tell her. There is no one else in Ocala that I know of that works with patients who have been diagnosed wth PSP. Her new diagnosis Parkinsonism. He is not dizzy and already has heart issues, no difficulty in urination, actually this whole thing has made him incontinent, has had 2 heart attacks and also has AFIB. I wish I could get him to the Mayo Clinic but they are not accepting any new patients for neurological issues. They are the best in the U.S. I need good luck for him somehow.

    Auddonz

  • Florida, right? Have you thought about the one in Arizona? or the one in Minnesota? And have you asked your dr to refer you? That may help

  • abirke, the one in Fl is not accepting any new patients for the year with neurological issues and who are on medicare. He does have another secondary insurer and yes I am beginning to think about the one in Arizona. Our Dtr did ask for a referral and was told that. I applied on line myself and was turned down immediately and told to try them again about 6 months.

  • Nuerology,....not enough people in that profession! Plus the aged are living longer, more competition for drs in that field ......

    AVB

  • You have that right abirke

  • Hi I got the same advice from neurologist and I reduced dose slowly until I noticed deteriation in her condition, admittedly we had been on a high dose 8 x 250/50 Sinemet a day. M started to have uncontrolled leg and arm movements so Neurologist said remove altogether, I reduced until her apathy returned told the Neurologist that I thought M needed the smaller dose, he did not like it but after GP confirmed my observation he allowed Sinemet to be continued. Had to change to Madopar last year when went on PEG feed similar to Sinemet but dissolvable. Apathy held at bay until recently tried increasing dose no improvement and leg movements came back so I am discussing with GP whether we should get rid of levodopa medicine as no longer working, I have read somewhere that levodopa medicine though can be good at start of PSP for some it does lose its effectiveness over time.

    Best of luck Tim

  • She did say that sinemet loses it effect over time. But now I would to know WTH he has since she changed his diagnosis to Parkinsonism, not specifically PSP. I am thoroughly confused Tim. She wants him off it completely. You can be assured that if he shows any signs of going back to what he was I will be putting him back on the dosage he was on.

  • Our experience with sinemet was very bad. Brian ended up on a very high dose and he ended up locked in.

    Every time we whent to the parkinsons clinic i said he was worse with each increase and i was told that he would improve with this next increase. So of course we increased the dose. And he was worse.

    Ended up there was so many problems and we saw a neurologist and he said get him off the sinimet and lets see what is happening to him.

    I was scared because one was saying he was over medicated and the other was saying he was under medicated.

    Long and short of the story is the improvement was startling even before we had completed the the withdrawal. I got my Brian back, talking eating and living life. Even managed to go out on the bus.... where as before he was unable to move or even sit in a chair without slumping over.

    I know everyone is different but i hope you can find the correct dose if any that will help your loved one. Janexx

  • How can a doctor, who only sees a patient for a very short time, say if a certain medication is working or not? Surely, you are the one person with that knowledge. Fight your ground Audrey!

    S is on Sinemet. I have tried to reduce it at different times. Even got down to nil, once, but it became obvious that he needed to take the pills. He was on Two tablets, three time a day. I now have managed to get him down to two, twice a day. Any more reduction and I notice his movement getting stiffer. I have done this, without any discussion with his Neurologist, we rarely see him!

    I would have a long chat with your GP and hope he will carry on giving your husband the Sinemet.

    Lots of love

    Heady

  • Heady, Am going to call her tomorrow since he had trouble taking his jeans off last night and putting them on this morning. Had both of his legs in one pant leg and couldn't figure out how to get his leg out. Supposed to decrease it again on the 12th but intend to talk to her first. Her assessment in her office was a joke. I know the side effects are rotten but so is living for him the way he was before taking the sinemet. Couldn't move, couldn't walk, had to use a wheel chair. He was a mess. I am not saying he is perfect now but I will fight his battles for him.

    Love back,

    Audrey

  • Sinenet definitely helped Kim during the first 4-5 years. At times when I thought it wasn't working and slowly took her off, she walked like a drunken sailor. No offense to those in the Navy. 😋 She has not been on any meds for the past month, except for a round of Cipro due to a UTI. She continues to be weak and sleeps all the time. Sometimes I think I should start her back up on her old set of drugs (sinemet, Amandatine, Artane), but since her neuro told me that her systems were shutting down, I supposed it is best to not reintroduce any meds. Such a hard decision.

    Ketchupman

  • Ketchupman, What systems were shutting down? From what I see of just cutting the sinemet one day he is doing worse again. Having great difficulty putting his jeans on and off. Couldn't figure out how to get his both of his legs out of one leg of his jeans. I am extremely upset and will call her tomorrow. Her test was a joke. I would just put her back on the sinemet if I were you. I don't know anything about the other 2 meds she was on. Don is definitely, after just one day dong worse. He keeps n asking me when this ned is going to make him feel better. He hasn't a clue of what he is on. My heart is breaking.

    Auddonz

  • My dad took sinemet for over 2 years. I could never tell if it made a difference. He said it helped him with speech until his speech got worse- wishful thinking, maybe. We also tried upping the dose and lowering it, and finally took him off it. The literature shows that the sinemet may help earlier but does nothing after two years.

  • But if you see a definite change then insist on continuing the medicine- it can only help!!

  • He is back on the original dose imil

You may also like...